Cold/Wind Chill, Androscoggin
- When
- January 24, 6:00 AM EST to January 25, 12:00 PM EST
- Where
- Androscoggin forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.166, -70.206 (the zone’s center; the record gives no point)
A strong area of low pressure over Eastern Canada resulted in strong northwest winds and bitter temperatures as arctic air spilled into the Northeast on Jan. 24 and Jan.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
A strong area of low pressure over Eastern Canada resulted in strong northwest winds and bitter temperatures as arctic air spilled into the Northeast on Jan. 24 and Jan. 25. Wind chill values of 22 to 42 degrees below zero were recorded across the region on the morning of Jan. 25.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jan 24, 2:56 AM EST, 3 hours 4 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
256 AM EST SAT JAN 24 2004
.DISCUSSION...
MAIN FORECAST PROBLEM FOR THIS PACKAGE IS WIND CHILL HEADLINES FOR
EARLY TODAY AND TONIGHT AND EARLY SUNDAY MORNING.
CURRENTLY...SKIES ARE MAINLY CLEAR ACROSS MUCH OF THE FORECAST
AREA. NOTICED IN LAST HOUR THAT BML HAS REPORTED A CEILING AND LIGHT
SNOW...AND HIE IS STARTING TO SHOW SIGNS OF DEVELOPING A CEILING.
THIS WILL HAVE TO BE MONITORED FOR POSSIBLE INCLUSION IN THE EARLY
PART OF THE FORECAST.
WINDS ARE VARIABLE. IN THE FAVORED LOCATIONS...WINDS HAVE
DECOUPLED...WHILE OTHER AREAS HAVE GUSTS OVER 20 KNOTS. THIS WILL
PROBABLY CONTINUE THROUGH SUNRISE.
FOR TODAY...CIRRUS AND POSSIBLE SOME ALTOSTRATUS WILL CROSS THE
SOUTHERNMOST ZONES AS A CLIPPER PASSES WELL SOUTH OF THE FORECAST
AREA. ACROSS THE MOUNTAINS...STEP LAPSE RATE AND MINIMAL MOISTURE
MAY RESULT IN CUMULUS DEVELOPMENT. ELSEWHERE..MOSTLY SUNNY SHOULD
BE OK. WILL USE A BLEND OF MAV/MET MOS FOR HIGHS TODAY...AS THE
MAV NUMBERS WERE TOO LOW YESTERDAY WITH LITTLE IN THE WAY OF
ADDITIONAL COLD AIR ADVECTION.
FOR TONIGHT...THE CLOUDS MAY HOLD IN OVER THE MOUNTAINS AS A
REINFORCING SHOT OF COLD AIR ENTER THE FORECAST AREA. ELSEWHERE...
WOULD EXPECT SKIES TO CLEAR. BASED ON THE FACT THAT THE WIND
SHOULD HOLD UP AT LEAST FOR THE FIRST PART OF THE NIGHT...WIND CHILL
ADVISORIES AND WARNINGS MAY BE NEEDED TONIGHT. AT THIS POINT...
WILL LET THE DAY SHIFT GET A BETTER LOOK AT THIS. WITH THE WIND...
WILL GO JUST ABOVE MAV MOS NUMBERS FOR LOWS IN MOST PLACES.
FOR SUNDAY...THE ATMOSPHERE SHOULD BE DRY AS THE COLD AIR ADVECTION
EXITS IN THE MORNING. FOR MOST LOCATIONS...MOSTLY SUNNY SHOULD BE
FINE. AFTER A COLD START...WILL LEAN TOWARD THE COLDER MAV NUMBERS
FOR HIGHS.
WITH HIGH PRESSURE AT THE SURFACE TO THE WEST OF THE FORECAST AREA
SUNDAY NIGHT...THIS MAY BE THE BEST RADIATIONAL COOLING NIGHT FOR
THE CURRENT SET. LOOKS LIKE HIGH LEVEL MOISTURE MAY TEMPER THIS IN
THE SOUTHERN ZONES...AND TEMPERATURES HAVE BEEN ADJUSTED ACCORDINGLY.
PUSHED BACK THE CHANCE OF SNOW ON MONDAY AS RIDGING AHEAD OF THE
SHORT WAVE AND WARM AIR ADVECTION SHOULD PRECLUDE MUCH ACTIVITY
BEFORE SUNSET. WILL ALSO SLOW THE ADVANCE ON MONDAY NIGHT...AND
KEEP THINGS AS THEY ARE FOR TUESDAY...SINCE THERE IS STILL MODEL
DISCREPANCY AT THAT DISTANCE.
&&
.MARINE...
STICK CLOSE OR SLIGHTLY ABOVE THE ETA WINDS OUT TO 48 HRS THEN USE A
ETA/GFS BLEND BEYOND. WILL CARRY SCA WITH WINDS 20 TO 25 KTS TODAY.
EXPECT WINDS TO INCREASE TONIGHT BEHIND A WEAK COLD FRONTAL
BOUNDARY. WINDS OF 40 KTS AT 850 MB...BUT EXPECT AN INVERSION
AT 3000 WILL JUST ENOUGH TO KEEP GALE WINDS FROM MIXING DOWN.
FREEZING SPRAY WILL BE MODERATE TO HEAVY TONIGHT...BUT WILL HOLD OFF
ON ANY WARNINGS FOR NOW IN A BORDERLINE SITUATION. BUMPED WINDS UP A
TAD WED TRENDING TOWARD THE 00Z GFS.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WIND CHILL WARNING FOR THIS MORNING MEZ007>009-012>014
WIND CHILL ADVISORY FOR THIS MORNING MEZ018>028
SCA
NH...WIND CHILL WARNING FOR THIS MORNING NHZ001>004
WIND CHILL ADVISORY FOR THIS MORNING NHZ005>010-013-014
SCA
HAYESHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 422 AM EST SAT JAN 24 2004 MEZ007>009-012>014-018>028-NHZ001>010-013-241119- ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME- COASTAL WALDO ME-COASTAL YORK ME-INTERIOR CUMBERLAND ME- INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-INTERIOR YORK ME- KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-NORTHERN CARROLL NH- NORTHERN COOS NH-NORTHERN FRANKLIN ME-NORTHERN GRAFTON NH- NORTHERN OXFORD ME-SAGADAHOC ME-SOUTHERN CARROLL NH-SOUTHERN COOS NH- SOUTHERN FRANKLIN ME-SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME- SOUTHERN SOMERSET ME-STRAFFORD NH-SULLIVAN NH- 422 AM EST SAT JAN 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE. .DAY ONE...TODAY WIND CHILL WARNINGS ARE IN EFFECT FOR THE MOUNTAINS AND FOOTHILLS OF NEW HAMPSHIRE AND WESTERN MAINE THIS MORNING. WIND CHILL ADVISORIES ARE IN EFFECT FOR THE REMAINDER OF WESTERN MAINE AND WEST CENTRAL AND SOUTHEAST NEW HAMPSHIRE THIS MORNING AS WELL. WIND CHILL VALUES WILL ONCE AGAIN DROP TO 20 TO 35 BELOW ZERO TONIGHT AND SUNDAY MORNING. ADDITIONAL WIND CHILL ADVISORIES AND WIND CHILL WARNINGS MAY BE ISSUED LATER TODAY TO ACCOUNT FOR THESE WIND CHILL VALUES. .DAYS TWO THROUGH SEVEN... THERE IS A CHANCE OF SNOW MONDAY NIGHT AND TUESDAY. AT THIS TIME...IS APPEARS ONLY A COUPLE OF INCHES OF SNOW IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HAYES
The national radar mosaic for the moment the first event began.
17 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2004Every state in 2004This day in weather historyWarnings in Maine, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382034, 5382035, 5382036, 5382037, 5382038, 5382039, 5382040, 5382041, 5382042, 5382043, 5382044, 5382045, 5382046, 5382047, 5382048, 5382049, 5382050.